Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A converse of the Gelfand theorem

Author: Yiping Mao
Journal: Proc. Amer. Math. Soc. 125 (1997), 2699-2702
MSC (1991): Primary 53C25, 53C30
MathSciNet review: 1401748
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this short note we obtain a converse to the Gelfand theorem: a Riemannian manifold is homogeneous if the isometrically invariant operators on the manifold form a commutative algebra.

References [Enhancements On Off] (What's this?)

  • 1. J. D'Atri, J. Dorfmeister and Y. Zhao, The isotropy representation for homogeneous Siegel domains, Pacific J. Math. 120 (1985), 295-326. MR 87a:32026
  • 2. D. DeTurck and J. Kazdan, Some regularity theorems in Riemannian geometry, Ann. Scient. Ec. Norm. Sup. $4^{0}$ série 14 (1981), 249-260. MR 83f:53018
  • 3. A. Gray and T. J. Willmore, Mean-value Theorems for Riemannian Manifolds, Proc. Royal Soc. Edinburgh 92A (1982), 343-364. MR 84f:53038
  • 4. S. Helgason, Differential geometry and symmetric spaces, Academic Press, New York, 1962. MR 26:2986
  • 5. J. Jiménez, Existence of Hermitian n-symmetric spaces and non-commutative naturally reductive spaces, Math. Z. 196 (1987), 133-139. MR 89b:53088a
  • 6. A. Kaplan, On the geometry of groups of Heisenberg type, Bull. Lond. Math. Soc. 15 (1983), 35-42. MR 84h:53063
  • 7. O. Kowalski and L. Vanhecke, The Gelfand Theorem and Its Converse for Kähler manifolds, Proc. Amer. Math. Soc. 102 (1988), 150-152. MR 89d:53096
  • 8. O. Kowalski and L. Vanhecke, The Gelfand Theorem and Its Converse in Sasakian geometry, Kodai Math. J. 11 (1988), 70-77. MR 89d:53094
  • 9. O. Kowalski and L. Vanhecke, Opérateurs différentiels invariants et symmétries géodésiques préservant le volume, C. R. Acad. Sci., Paris Sér. I 296 (1983), 1001-1003. MR 86f:53057
  • 10. O. Kowalski and L. Vanhecke, Classification of five-dimensional naturally reductive spaces, Math. Proc. Camb. Philos Sco. 97 (1985), 445-463. MR 86d:53033
  • 11. F. Ricci, Commutative algebras of invariant functions on groups of Heisenberg type, J. London Math. Soc. 32 (1985), 265-271. MR 87c:22015
  • 12. Z. Szabo, Spectral theory for operator families on Riemannian manifolds, Differential geometry: Riemannian geometry (Los Angeles, CA, 1990), 615-665, Proc. Sympos. Pure Math., 54, Part 3, Amer. Math. Soc., Providence, RI, 1993. MR 94k:58152
  • 13. S. T. Yau, Remarks on the Groups of Isometries, Topology 16 (1977), 239-247. MR 56:6686

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53C25, 53C30

Retrieve articles in all journals with MSC (1991): 53C25, 53C30

Additional Information

Yiping Mao
Affiliation: Department of Mathematics, Texas Tech University, Lubbock, Texas 79409
Address at time of publication: Department of Mathematics, University of South Carolina, Columbia, South Carolina 29208

Keywords: Invariant differential operator, homogeneous manifold
Received by editor(s): April 4, 1995
Received by editor(s) in revised form: April 30, 1996
Communicated by: Christopher Croke
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society